Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 12, NWS Amarillo, TX

April 16, 201815 counties in Texas; Beaver County, Oklahoma

NWS Amarillo, TX issued this wind advisory at Apr 16, 2018, 2:26 PM CDT for 15 counties in Texas; Beaver County, Oklahoma. It took effect at Apr 17, 2018, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2018, 2:26 PM CDT (19:26 UTC)
In effect from
Apr 17, 2018, 12:00 PM CDT
Expired
Apr 17, 2018, 8:00 PM CDT
In force
8 hr
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Ochiltree County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 73 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3223 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

440 
WWUS74 KAMA 161926
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
226 PM CDT Mon Apr 16 2018

TXZ015-018>020-171030-
/O.NEW.KAMA.WI.Y.0012.180417T1700Z-180418T0200Z/
Wheeler-Armstrong-Donley-Collingsworth-
Including the cities of Shamrock, Wheeler, Claude, Clarendon, 
and Wellington
226 PM CDT Mon Apr 16 2018

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM CDT TUESDAY...

The National Weather Service in Amarillo has issued a Wind
Advisory, which is in effect from noon to 9 PM CDT Tuesday.

* Timing...Noon to 9 PM CDT.

* Winds...Southwest 25 to 35 mph with gusts up to 45 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities...
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

OKZ001>003-TXZ001>014-016-017-171030-
/O.NEW.KAMA.HW.A.0004.180417T1700Z-180418T0200Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Deaf Smith-Randall-
Including the cities of Boise City, Keyes, Guymon, Beaver, 
Forgan, Dalhart, Stratford, Spearman, Gruver, Perryton, Booker, 
Higgins, Follett, Hartley, Channing, Dumas, Borger, Miami, 
Canadian, Vega, Amarillo, Panhandle, White Deer, Pampa, Hereford,
and Canyon
226 PM CDT Mon Apr 16 2018

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

The National Weather Service in Amarillo has issued a High Wind
Watch, which is in effect from Tuesday afternoon through Tuesday
evening.

* Timing...Noon to 9 PM CDT.

* Winds...Southwest 30 to 40 mph with gusts up to 60 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility...
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
3 follow-up statements
183 
WWUS74 KAMA 170905
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
405 AM CDT Tue Apr 17 2018

OKZ001-002-TXZ001-002-006-007-011-172200-
/O.UPG.KAMA.HW.A.0004.180417T1700Z-180418T0200Z/
/O.NEW.KAMA.HW.W.0006.180417T1700Z-180418T0200Z/
Cimarron-Texas-Dallam-Sherman-Hartley-Moore-Oldham-
Including the cities of Boise City, Keyes, Guymon, Dalhart, 
Stratford, Hartley, Channing, Dumas, and Vega
405 AM CDT Tue Apr 17 2018

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING...

The National Weather Service in Amarillo has issued a High Wind
Warning, which is in effect from noon today to 9 PM CDT this
evening. The High Wind Watch is no longer in effect.

* Timing...Noon to 9 PM CDT.

* Winds...Southwest 30 to 40 mph with gusts up to 65 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility... 
  and cause flying debris. Isolated power outages could be 
  possible.

* Winds...Southwest 30 to 40 mph with gusts up to 65 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility...
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise extreme caution...especially those in
lightweight or high profile vehicles. Stay alert for the
possibility of flying debris or downed power lines. People should
secure loose outdoor items.

&&

$$

OKZ003-TXZ003>005-008>010-012>014-016-017-172200-
/O.UPG.KAMA.HW.A.0004.180417T1700Z-180418T0200Z/
/O.EXA.KAMA.WI.Y.0012.180417T1700Z-180418T0200Z/
Beaver-Hansford-Ochiltree-Lipscomb-Hutchinson-Roberts-Hemphill-
Potter-Carson-Gray-Deaf Smith-Randall-
Including the cities of Beaver, Forgan, Spearman, Gruver, 
Perryton, Booker, Higgins, Follett, Borger, Miami, Canadian, 
Amarillo, Panhandle, White Deer, Pampa, Hereford, and Canyon
405 AM CDT Tue Apr 17 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING...

The National Weather Service in Amarillo has issued a Wind
Advisory, which is in effect from noon today to 9 PM CDT this
evening. The High Wind Watch is no longer in effect.

* Timing...Noon to 9 PM CDT.

* Winds...Southwest 25 to 35 mph with gusts up to 55 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility... 
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while driving in the wind
advisory area. Stay alert to sudden gusts of wind which may cause
you to lose control of your vehicle. Extra attention should be
given to drivers of high profile vehicles. Secure outdoor items.

&&

$$

TXZ015-018>020-172200-
/O.CON.KAMA.WI.Y.0012.180417T1700Z-180418T0200Z/
Wheeler-Armstrong-Donley-Collingsworth-
Including the cities of Shamrock, Wheeler, Claude, Clarendon, 
and Wellington
405 AM CDT Tue Apr 17 2018

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING...

* Timing...Noon to 9 PM CDT.

* Winds...Southwest 25 to 35 mph with gusts up to 45 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities... 
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Schneider
357 
WWUS74 KAMA 171951
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
251 PM CDT Tue Apr 17 2018

OKZ001-002-TXZ001-002-006-007-011-180200-
/O.CON.KAMA.HW.W.0006.000000T0000Z-180418T0200Z/
Cimarron-Texas-Dallam-Sherman-Hartley-Moore-Oldham-
Including the cities of Boise City, Keyes, Guymon, Dalhart, 
Stratford, Hartley, Channing, Dumas, and Vega
251 PM CDT Tue Apr 17 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* Timing...through 9 PM CDT.

* Winds...West-Southwest 30 to 40 mph with gusts up to 60 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility... 
  and cause flying debris. Isolated power outages could be 
  possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise extreme caution...especially those in
lightweight or high profile vehicles. Stay alert for the
possibility of flying debris or downed power lines. People should
secure loose outdoor items.

&&

$$

OKZ003-TXZ003>005-008>010-012>020-180200-
/O.CON.KAMA.WI.Y.0012.000000T0000Z-180418T0200Z/
Beaver-Hansford-Ochiltree-Lipscomb-Hutchinson-Roberts-Hemphill-
Potter-Carson-Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-
Collingsworth-
Including the cities of Beaver, Forgan, Spearman, Gruver, 
Perryton, Booker, Higgins, Follett, Borger, Miami, Canadian, 
Amarillo, Panhandle, White Deer, Pampa, Shamrock, Wheeler, 
Hereford, Canyon, Claude, Clarendon, and Wellington
251 PM CDT Tue Apr 17 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* Timing...through 9 PM CDT.

* Winds...West-Southwest 25 to 35 mph with gusts up to 50 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility... 
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while driving in the wind
advisory area. Stay alert to sudden gusts of wind which may cause
you to lose control of your vehicle. Extra attention should be
given to drivers of high profile vehicles. Secure outdoor items.

&&

$$
280 
WWUS74 KAMA 180100
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
800 PM CDT Tue Apr 17 2018

OKZ001-002-TXZ001-002-006-007-011-180200-
/O.CAN.KAMA.HW.W.0006.000000T0000Z-180418T0200Z/
Cimarron-Texas-Dallam-Sherman-Hartley-Moore-Oldham-
Including the cities of Boise City, Keyes, Guymon, Dalhart, 
Stratford, Hartley, Channing, Dumas, and Vega
800 PM CDT Tue Apr 17 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Amarillo has cancelled the High
Wind Warning.

Winds have fallen below warning criteria.

$$

OKZ003-TXZ003>005-008>010-012>020-180200-
/O.CAN.KAMA.WI.Y.0012.000000T0000Z-180418T0200Z/
Beaver-Hansford-Ochiltree-Lipscomb-Hutchinson-Roberts-Hemphill-
Potter-Carson-Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-
Collingsworth-
Including the cities of Beaver, Forgan, Spearman, Gruver, 
Perryton, Booker, Higgins, Follett, Borger, Miami, Canadian, 
Amarillo, Panhandle, White Deer, Pampa, Shamrock, Wheeler, 
Hereford, Canyon, Claude, Clarendon, and Wellington
800 PM CDT Tue Apr 17 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Amarillo has cancelled the Wind
Advisory.

Winds have fallen below advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Apr 16, 12:41 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 16, 12:41 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
Issued by National Weather Service Lubbock TX
1241 PM CDT Mon Apr 16 2018

.AVIATION...

18Z TAF Cycle:

VFR next 24 hours. Breezy conditions will see a bit of a respite
overnight before ramping up on Tuesday. LLWS is expected overnight
as southerly flow increases above a modest inversion.

&&

.PREV DISCUSSION... /Issued 457 AM CDT Mon Apr 16 2018/

DISCUSSION...
Winds and fire weather concerns remain at the forefront of the
forecast today and especially Tuesday.  Chances for rain and
thunderstorms Thursday afternoon through Saturday night.

Models and ensembles in good agreement in the near-term.  A mid-
level ridge traverses the area today as western CONUS trof
intensifies, with southwest flow aloft resuming by day's end.

On Tuesday, the long wave trof crosses the Rockies, with
tightening gradients expected.  Winds will increase notably on
Tuesday, with a wind advisory or high wind warning possibly being
needed.  Surface trof which develops today over eastern New
Mexico expected to deepen during the day.  Surface
trof/developing dryline deepens further on Tuesday as it sweeps
across the Panhandles.  Pacific cold front follows in the early
evening, with winds shifting to northwest.  Northwest winds
remain strong well into the evening.

On Wednesday, north winds diminish and turn to south as next lee
trof takes shape.  Gulf opens with low-level moisture returning
into eastern New Mexico and western Panhandles on Thursday as
strong closed mid-level low crosses the Great Basin.  Strong
dynamics with incoming closed low induces strong low-level
southeast flow, with influx of Gulf moisture Thursday night and
Friday.  Chances for rain and thunderstorms look very good Friday
and Friday night.  Uncertainty remains regarding timing of
passage of dryline Friday evening.  Appears that polar cold front
will pass Friday night or early Saturday, with chances for a cold
rain on Saturday across mainly the northeast half of the forecast
area as closed low moves across or near the Oklahoma Panhandle,
with a decent amount of wrap-around moisture expected.  Light
rain may linger into Saturday night as system departs.  Sunday
looks to be dry with highs in the 60s.  03

Cockrell

FIRE WEATHER...
Dry southwest and south winds will increase today, with critical fire
weather conditions expected over all of the Panhandles except for the
eastern one-third of the Oklahoma Panhandle and the northeast and
east-central part of the Texas Panhandle.  Southwest winds will
increase notably on Tuesday with critical to extremely critical fire
weather conditions expected over all of the Panhandles.  These
conditions will begin mid-morning on Tuesday, and persist through
the afternoon and evening, before ending in the early morning hours
of Wednesday.  Winds will shift to the northwest Tuesday evening as
a Pacific cold front arrives.  North winds Wednesday morning
diminish and become southeast Wednesday evening.
Low-level moisture return is expected Thursday and Thursday
night, with chances for rain easing fire weather concerns Friday
through Sunday.  03

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

55
Hazardous weather outlook, Apr 16, 7:11 AM CDT, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
711 AM CDT Mon Apr 16 2018

OKZ001>003-TXZ001>020-162130-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
711 AM CDT Mon Apr 16 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Elevated and critical fire weather conditions are expected across
the Panhandles this afternoon. A Red Flag Warning will be in
effect today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Widespread critical to extremely critical fire weather conditions
are expected across all of the Panhandles Tuesday and Tuesday
evening. A Red Flag Warning will be in effect on Tuesday.

Tuesday will be very windy. A Wind Advisory or High Wind Warning may
be needed.

Isolated thunderstorms are possible Thursday afternoon in the
western Panhandles. Thunderstorms will be possible area wide on
Friday and Friday night. A strong thunderstorm can't be ruled
out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions today, and and for
critical to extremely critical fire weather conditions on Tuesday.

Cockrell

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 2:26 PM CDTHigh Wind WatchAMACarson, Dallam, Deaf Smith, Gray, Hansford, Hartley and 10 more14 hr

Nearby

Wind Advisories in Texas, 2018Wind Advisories in Oklahoma, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.